Massachusetts, 2004

Hail in Massachusetts, July 2, 2004

July 2, 2004 · NWS ALY · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 1, 9:28 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 1, 9:28 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1028 PM EDT THU JUL 1 2004

.DISCUSSION...
.SHORT TERM(TONIGHT)...
QUICK UPDATE TO REMOVE WATCH HEADER FROM THE ZONES. THE WATCHES
EXPIRED AT 900 PM EDT. SCATTERED SEVERE THUNDERSTORMS PRODUCED HAIL
OVER THE NRN TIER OF THE ALY CWA. SEE ALYS LATEST LSR PRODUCT.

THE GENERAL TREND HAS BEEN FOR THE SHOWERS AND THUNDERSTORMS TO
WEAKEN A BIT. WOULDNT RULE OUT ISOLATED SEVERE THUNDERSTORM STILL.
THE COLD FRONT IS JUST MOVING INTO WRN NY AND ERN LAKE ONTARIO AS OF
02Z.

UPDATED POPS TO CURRENT RADAR TRENDS. WENT WITH LIKELY POPS FOR THE
LINES OF SHOWERS AND THUNDERSTORMS AND CHANCE TO THE NORTH AND SOUTH
PRIOR TO 06Z. AFTER 08Z REMOVED ALL MENTION OF SHOWERS AND
THUNDERSTORMS NORTH AND WEST OF ALBANY.

NEW ZONES AND GRIDS BY ABOUT 1045 PM.
&&

.AVIATION...SHOWERS AND THUNDERSTORMS COULD BRIEFLY LOWER CONDITIONS
TO MVFR LEVELS...ESPECIALLY FOR KALB AND KPOU PRIOR TO 08Z. HZ AND
BR MAY LOWER CONDITIONS TO MVFR AND EVEN BRIEFLY TO IFR BETWEEN 06Z
AND 12Z.

.HYDROLOGY...REMAINING THUNDERSTORMS COULD PRODUCE BRIEF HEAVY
DOWNPOURS WITH UP TO AN INCH OR SO.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
VT...NONE
MA...NONE.
CT...NONE.
&&

UPDATE...WASULA
Hazardous weather outlook, Jul 1, 10:20 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1120 PM EDT THU JUL 1 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TONIGHT
THE THREAT FOR SEVERE WEATHER HAS DIMINISHED...HOWEVER THUNDERSTORMS
WITH FREQUENT LIGHTNING AND HEAVY RAINS WILL CONTINUE ACROSS AREA
OVERNIGHT MAINLY SOUTH OF A LINE FROM THE MOHAWK VALLEY TO SOUTHERN
VERMONT.

.DAYS TWO THOUGH SEVEN...
MORE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY AS A STORM
SYSTEM MOVES FROM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY.
...SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE THIS EVENING.

In the hours before

Local storm report, Jul 1, 7:36 PM EST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
836 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             POLAND                  43.23N 75.06W
07/01/2004  0.88 INCH        HERKIMER           NY   TRAINED SPOTTER

0408 PM     FLASH FLOOD      SPEIGLETOWN             42.80N 73.63W
07/01/2004                   RENSSELAER         NY   AIRPLANE PILOT

            LOCAL ROADS FLOODED. 1.08INCHES OF RAIN IN A SHORT
            DURATION

0408 PM     HAIL             SPEIGLETOWN             42.80N 73.63W
07/01/2004  0.25 INCH        RENSSELAER         NY   TRAINED SPOTTER

            HAIL COVERING THE GROUND

0337 PM     HAIL             COHOES                  42.77N 73.71W
07/01/2004  0.25 INCH        ALBANY             NY   AIRPLANE PILOT

0337 PM     HAIL             COHOES                  42.77N 73.71W
07/01/2004  0.75 INCH        ALBANY             NY   TRAINED SPOTTER

0130 PM     HAIL             ALBANY                  42.66N 73.78W
07/01/2004  0.25 INCH        ALBANY             NY   TRAINED SPOTTER

&&

TAW
Local storm report, Jul 1, 8:00 PM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
900 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             2 E PROSPECT            43.30N 75.11W
07/01/2004  0.75 INCH        HERKIMER           NY   EMERGENCY MNGR

            ALSO...ONE TREE DOWN 10-18 INCHES IN DIAMETER.

&&

TAW
Local storm report, Jul 1, 10:51 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
1151 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             ALBANY                  42.66N 73.78W
07/01/2004  0.25 INCH        ALBANY             NY   TRAINED SPOTTER

0337 PM     HAIL             COHOES                  42.77N 73.71W
07/01/2004  0.25 INCH        ALBANY             NY   AIRPLANE PILOT

0337 PM     HAIL             COHOES                  42.77N 73.71W
07/01/2004  0.75 INCH        ALBANY             NY   TRAINED SPOTTER

0400 PM     HAIL             SCHAGHTICOKE            42.90N 73.59W
07/01/2004  0.88 INCH        RENSSELAER         NY   TRAINED SPOTTER

0408 PM     FLASH FLOOD      SPEIGLETOWN             42.80N 73.63W
07/01/2004                   RENSSELAER         NY   AIRPLANE PILOT

            LOCAL ROADS FLOODED. 1.08INCHES OF RAIN IN A SHORT
            DURATION

0408 PM     HAIL             SPEIGLETOWN             42.80N 73.63W
07/01/2004  0.25 INCH        RENSSELAER         NY   TRAINED SPOTTER

            HAIL COVERING THE GROUND

0812 PM     HAIL             POLAND                  43.23N 75.06W
07/01/2004  0.88 INCH        HERKIMER           NY   TRAINED SPOTTER

0815 PM     HAIL             2 E PROSPECT            43.30N 75.11W
07/01/2004  0.75 INCH        HERKIMER           NY   EMERGENCY MNGR

            ALSO...ONE TREE DOWN 10-18 INCHES IN DIAMETER.

&&

TAW
Local storm report, Jul 1, 10:53 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT ...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
1153 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             ALBANY                  42.66N 73.78W
07/01/2004  0.25 INCH        ALBANY             NY   TRAINED SPOTTER

0337 PM     HAIL             COHOES                  42.77N 73.71W
07/01/2004  0.25 INCH        ALBANY             NY   TRAINED SPOTTER

0337 PM     HAIL             COHOES                  42.77N 73.71W
07/01/2004  0.75 INCH        ALBANY             NY   TRAINED SPOTTER

0400 PM     HAIL             SCHAGHTICOKE            42.90N 73.59W
07/01/2004  0.88 INCH        RENSSELAER         NY   TRAINED SPOTTER

0408 PM     FLASH FLOOD      SPEIGLETOWN             42.80N 73.63W
07/01/2004                   RENSSELAER         NY   TRAINED SPOTTER

            LOCAL ROADS FLOODED. 1.08INCHES OF RAIN IN A SHORT
            DURATION

0408 PM     HAIL             SPEIGLETOWN             42.80N 73.63W
07/01/2004  0.25 INCH        RENSSELAER         NY   TRAINED SPOTTER

            HAIL COVERING THE GROUND

0812 PM     HAIL             POLAND                  43.23N 75.06W
07/01/2004  0.88 INCH        HERKIMER           NY   TRAINED SPOTTER

0815 PM     HAIL             2 E PROSPECT            43.30N 75.11W
07/01/2004  0.75 INCH        HERKIMER           NY   EMERGENCY MNGR

            ALSO...ONE TREE DOWN 10-18 INCHES IN DIAMETER.

&&

CORRECTED AIRPLANE PILOT REPORTS TO TRAINED SPOTTER REPORTS

TAW

The radar

The Albany radar (KENX), 74 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Berkshire

When
July 2, 12:10 AM EST
Where
Berkshire County, Cheshire
Measured
0.75 in hail
Reported by
MARINER
Coordinates
42.567, -73.167

Hail did not cover ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412781.